How this calculator works
The seven original GAD-7 items each contribute 0 to 3 points, for a total from 0 to 21. Severity bands start at 5, 10 and 15. The original validation was in adult primary care. Developed by Drs. Robert L. Spitzer, Janet B.W. Williams, Kurt Kroenke and colleagues, with an educational grant from Pfizer Inc. No permission is required to reproduce, translate, display or distribute the instrument. A professional can interpret the score alongside symptoms, functional difficulty and clinical history. The result is an estimate for information only and is not medical advice.
Formula
Total = sum of the item scores, each coded 0 (Not at all), 1 (Several days), 2 (More than half the days) or 3 (Nearly every day). GAD-7 bands: 0 to 4 minimal, 5 to 9 mild, 10 to 14 moderate, 15 to 21 severe.
Worked example
Seven answers of Several days give 7 x 1 = 7, in the mild band. Responses worth 3, 3, 2, 2, 2, 2 and 1 give 15, in the severe band.
Advertisement
Frequently asked questions
What time period should I use?
Use the last two weeks for every answer. A lifetime recollection or a different time period would change the instrument.
Does this diagnose a disorder?
No. A positive screen supports further assessment. A low score does not exclude a condition, particularly when symptoms or safety concerns are present.
What if I need urgent help?
Do not wait for a screening score if you may harm yourself or are unsafe. Seek immediate local emergency or crisis support.